Alert archive / Alabama / River Flood Warnings in 2014

River Flood Warning 2, NWS Birmingham, AL

February 4, 20145 counties in Alabama

NWS Birmingham, AL issued this river flood warning at Feb 4, 2014, 8:33 AM CST for 5 counties in Alabama. It took effect at Feb 5, 2014, 8:40 PM CST. It was in force for 45 hr.

The area

The outline as issued.

The facts

Issued
Feb 4, 2014, 8:33 AM CST (14:33 UTC)
In effect from
Feb 5, 2014, 8:40 PM CST
Expired
Feb 7, 2014, 6:00 PM CST
In force
45 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

Counties Greene County, AL, Hale County, AL, Marengo County, AL, Pickens County, AL, Sumter County, AL

The radar

The Columbus AFB radar (KGWX), 94 km from the middle of the area, began a volume at 14:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Tombigbee River at Bevill Lock and Dam (AVLA1). The gauge peaked at 119.97 ft at Feb 6, 2014, 5:00 AM CST.

actionminormoderate12013002/0402/0502/0602/0702/0802/09
Action stage
122 ft
Minor stage
122 ft
Moderate stage
133 ft
Major stage
135 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02444161, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

660 
WGUS44 KBMX 041433
FLWBMX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE BIRMINGHAM AL 
833 AM CST TUE FEB 4 2014

...THE NATIONAL WEATHER SERVICE IN BIRMINGHAM AL HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN ALABAMA... 

  TOMBIGBEE RIVER AT BEVILL LOCK AND DAM AFFECTING GREENE...HALE...
  MARENGO...PICKENS AND SUMTER COUNTIES.

.HEAVY RAINFALL COMBINED WITH ADDITIONAL FORECAST RAINFALL LATER TODAY
AND TONIGHT WILL SEND THE UPPER TOMBIGBEE RIVER INTO FLOOD.  A FLOOD 
WARNING IS NOW IN EFFECT FOR THE TOMBIGBEE RIVER AT BEVILL LOCK AND 
DAM.  HOWEVER...FARTHER DOWNSTREAM FROM GAINESVILLE TO DEMOPOLIS THE
RIVER IS EXPECTED TO REMAIN BELOW ESTABLISHED FLOOD STAGES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS THROUGH FLOODED AREAS.  TURN AROUND...DON'T DROWN. 

ANOTHER STATEMENT WILL BE ISSUED BY WEDNESDAY MORNING...OR SOONER IF 
CONDITIONS WARRANT.

&&

ALC063-065-091-107-119-050233-
/O.NEW.KBMX.FL.W.0002.140206T0240Z-140208T0000Z/
/AVLA1.1.ER.140206T0240Z.140206T1800Z.140207T1200Z.NO/
833 AM CST TUE FEB 4 2014

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM AL HAS ISSUED A 

* FLOOD WARNING FOR 
  THE TOMBIGBEE RIVER AT BEVILL LOCK AND DAM.
* FROM WEDNESDAY EVENING TO FRIDAY EVENING...OR UNTIL THE WARNING IS 
  CANCELLED.
* AT 7 AM TUESDAY THE STAGE WAS 117.1 FEET. 
* FLOOD STAGE IS 122 FEET. 
* MINOR FLOODING IS FORECAST. 
* FORECAST...RISE ABOVE FLOOD STAGE BY WEDNESDAY EVENING AND CONTINUE
  TO RISE TO NEAR 123.3 FEET BY EARLY THURSDAY AFTERNOON. THE RIVER 
  WILL FALL BELOW FLOOD STAGE BY FRIDAY MORNING.
* IMPACT...AT 122 FEET...CATTLE IN LOW-LYING AREAS OF SOUTHERN 
  PICKENS COUNTY SHOULD BE MOVED TO HIGHER GROUND. CATTLE ARE CUTOFF 
  IN LOWLANDS OF SOUTHERN PICKENS COUNTY AT STAGES ABOVE 122 FEET.

&&

LAT...LON 3321 8827 3307 8816 3287 8813 3285 8822
          3301 8825 3320 8832         

$$
2 follow-up statements
381 
WGUS84 KBMX 050142
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BIRMINGHAM AL
742 PM CST TUE FEB 4 2014


...THE FLOOD WARNING CONTINUES FOR THE TOMBIGBEE RIVER AT BEVILL LOCK
AND DAM AND BLACK WARRIOR AND SELDEN LOCK AND DAM.

.RECENT HEAVY RAINFALL AND FORECAST ADDITIONAL RAINFALL ACROSS THE
BLACK WARRIOR AND TOMBIGBEE RIVER BASICS HAS GIVEN RISE TO RIVER LEVELS
AT THE SELDEN AND BEVILL LOCK AND DAMS...FLOOD WARNINGS CONTINUE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS THROUGH FLOODED AREAS.  TURN AROUND...DON'T DROWN. 

&&

ALC063-065-091-107-119-051342-
/O.EXT.KBMX.FL.W.0002.140206T0532Z-140207T1942Z/
/AVLA1.1.ER.140206T0532Z.140206T1800Z.140207T0742Z.NO/
742 PM CST TUE FEB 4 2014

THE FLOOD WARNING CONTINUES FOR THE TOMBIGBEE RIVER AT BEVILL LOCK 
AND DAM.
* FROM WEDNESDAY EVENING TO FRIDAY AFTERNOON...OR UNTIL THE WARNING 
  IS CANCELLED.
* AT  6:00 PM TUESDAY THE STAGE WAS 114.2 FEET. 
* FLOOD STAGE IS 122.0 FEET. 
* MINOR FLOODING IS FORECAST.
* FORECAST...RISE ABOVE FLOOD STAGE BY TOMORROW LATE EVENING AND 
  CONTINUE TO RISE TO NEAR 123.0 FEET BY EARLY THURSDAY AFTERNOON. 
  THE RIVER WILL FALL BELOW FLOOD STAGE BY EARLY FRIDAY MORNING.
* IMPACT...AT 122.0 FEET...CATTLE IN LOW-LYING AREAS OF SOUTHERN 
  PICKENS COUNTY SHOULD BE MOVED TO HIGHER GROUND. CATTLE ARE CUTOFF 
  IN LOWLANDS OF SOUTHERN PICKENS COUNTY AT STAGES ABOVE 122 FEET.

&&

LAT...LON 3321 8827 3307 8816 3287 8813 3285 8822
          3301 8825 3320 8832         

$$

ALC063-065-091-051342-
/O.EXT.KBMX.FL.W.0001.140205T1947Z-140207T0000Z/
/WLDA1.1.ER.140205T1947Z.140206T0000Z.140206T1200Z.NO/
742 PM CST TUE FEB 4 2014

THE FLOOD WARNING CONTINUES FOR THE BLACK WARRIOR RIVER AT SELDEN LOCK 
AND DAM.
* FROM WEDNESDAY AFTERNOON TO THURSDAY EVENING...OR UNTIL THE WARNING
  IS CANCELLED.
* AT  7:15 PM TUESDAY THE STAGE WAS 87.2 FEET. 
* FLOOD STAGE IS 90.0 FEET. 
* MINOR FLOODING IS FORECAST.
* FORECAST...RISE ABOVE FLOOD STAGE BY TOMORROW EARLY AFTERNOON  AND 
  CONTINUE TO RISE TO NEAR 90.7 FEET BY TOMORROW EVENING . THE RIVER 
  WILL FALL BELOW FLOOD STAGE BY THURSDAY MORNING.
* IMPACT...AT 90.0 FEET...PASTURE AND WOOD LANDS BEGIN TO FLOOD.  
  LIVESTOCK SHOULD BE MOVED TO HIGHER GROUND AT STAGES ABOVE 90 FEET.

&&

LAT...LON 3277 8782 3256 8769 3251 8782 3262 8784
          3273 8790 3281 8789         

$$
472 
WGUS84 KBMX 051420
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BIRMINGHAM AL
820 AM CST WED FEB 5 2014


...THE FLOOD WARNING IS CANCELLED FOR THE TOMBIGBEE RIVER AT BEVILL 
LOCK AND DAM...

.RISES WILL NOT BE AS GREAT AS EARLIER FORECAST ON THE UPPER TOMBIGBEE
RIVER...AND THE FLOOD WARNING AT BEVILL LOCK AND DAM IS NO LONGER IN
EFFECT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS THROUGH FLOODED AREAS.  TURN AROUND...DON'T DROWN. 

THIS WILL BE THE LAST STATEMENT ISSUED ON THIS EVENT.

&&

ALC063-065-091-107-119-051450-
/O.CAN.KBMX.FL.W.0002.000000T0000Z-140207T1942Z/
/AVLA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
820 AM CST WED FEB 5 2014

THE FLOOD WARNING IS CANCELLED FOR
  THE TOMBIGBEE RIVER AT BEVILL LOCK AND DAM.
* AT 7 AM WEDNESDAY THE STAGE WAS 115.2 FEET. 
* FLOOD STAGE IS 122 FEET. 
* FORECAST...THE RIVER WILL CREST BELOW FLOOD STAGE NEAR 121 FEET EARLY
  THURSDAY AFTERNOON...AND THEN BEGIN TO FALL BY THURSDAY NIGHT.
* IMPACT...AT 122 FEET...CATTLE IN LOW-LYING AREAS OF SOUTHERN 
  PICKENS COUNTY SHOULD BE MOVED TO HIGHER GROUND. CATTLE ARE CUTOFF 
  IN LOWLANDS OF SOUTHERN PICKENS COUNTY AT STAGES ABOVE 122 FEET.

&&

LAT...LON 3321 8827 3307 8816 3287 8813 3285 8822
          3301 8825 3320 8832         

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Feb 4, 5:34 AM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Feb 4, 5:34 AM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
534 AM CST TUE FEB 4 2014

.UPDATE...
FOR 12Z AVIATION.

&&

.DISCUSSION...

OUR FIRST STORM SYSTEM OF THE WEEK HAS EXITED SOUTH AND EAST...BUT
THIS FRONT HAS STALLED ACROSS SOUTHERN GEORGIA AND THE NORTHERN GULF
OF MEXICO. RAIN AMOUNTS RANGED FROM NEAR A TENTH OF AN INCH FAR
SOUTHEAST TO 2 TO 3 INCHES NEAR AND NORTH OF INTERSTATE 59. CREEK
AND STREAM LEVELS NORTHWEST HAVE JUMPED TO MUCH ABOVE NORMAL
LEVELS. MAIN-STEM RIVERS HAVE ALSO INCREASED IN STAGE MOST NOTABLY
ON THE TOMBIGBEE...BLACK WARRIOR...AND LOCUST FORK BASINS.

THE LATEST WATER VAPOR IMAGERY HAS OUR SECOND SYSTEM APPROACHING
WEST TEXAS THIS MORNING. THE MODEL SUITE IS IN GOOD AGREEMENT AND
DISPLAYS REASONABLE CONTINUITY CONCERNING THIS SYSTEM. IT APPEARS
THIS UPPER SYSTEM WILL PASS BY TO OUR NORTH AS AN NEGATIVE TILT
TROUGH...BUT THE WAVE ITSELF DAMPENS WITH TIME. BUT IT WILL STILL
BE ENOUGH TO SPIN UP A SURFACE LOW IN THE WESTERN GULF AND MOVE IT
NORTHWARD ACROSS CENTRAL ALABAMA OVERNIGHT. THEREFORE...WE WILL
EXPERIENCE A WARM FRONT MOVING QUICKLY NORTH THIS AFTERNOON
FOLLOWED BY A COLD FRONT OVERNIGHT. PRECIPITABLE WATER JUMPS BACK
UP INTO THE 1.5 INCH RANGE. MODELS ALL DEPICT SURFACE DEW POINTS INTO
THE 60S POSSIBLY AS FAR NORTH AS INTERSTATE 20 BUT THINK THIS MAY BE
SLIGHTLY OVERDONE DUE TO THE CURRENT AIRMASS OVERHEAD...ALTHOUGH
WIND FIELDS AT ALL LEVELS INCREASE WITH A SOUTHERN COMPONENT. THE
GFS/RUC/NAM/SREF ALL AGREE THAT THE SHEAR WILL BE PRESENT...BUT WEAK
LAPSE RATES AND LOW LEVEL AIRMASS QUALITY ARE IFFY WHICH WOULD
LIMIT INSTABILITY AND BUOYANCY. SOME ELEVATED ROTATION MAY BE
POSSIBLE IF ANY SUSTAINED UPDRAFTS CAN BE MANIFESTED...WHICH LEADS
TO A NON-ZERO WIND THREAT SOUTHWEST AND WEST CENTRAL LATE THIS
AFTERNOON AND EARLY EVENING. HOWEVER...BELIEVE THIS THREAT IS WELL
ENOUGH BELOW MY CONFIDENCE THRESHOLD TO FORGO MENTION IN THE HWO AT
THIS TIME. RAIN AMOUNTS WILL BE A BIT LESS THAN THE FIRST SYSTEM
BUT WILL AVERAGE NEAR A QUARTER INCH SOUTHEAST TO 1.50 INCHES
NORTHWEST...WITH THE HEAVIEST ACTIVITY JUST NORTH OF THE AREA. NO
WIDESPREAD FLOODING ISSUES ARE EXPECTED BUT A LOCALLY MINOR ISSUES
MAY DEVELOP NORTHWEST OR A FEW RIVER LOCATIONS MAY APPROACH CAUTION
OR FLOOD STAGES. OVERALL...A VERY MINOR SLOW DOWN BUT OTHERWISE
POPS...WX AND TEMPS LITTLE CHANGES NEEDED.

MODELS HAVE BEEN FAIRLY CONSISTENT WITH ADVERTISING A POST FRONTAL
UPPER WAVE IN THE THURSDAY TIME FRAME. WE HAVE ADDED AND
SUBTRACTED SMALL POPS FOR THIS PERIOD WITH ANYTHING FROM LIGHT RAIN
TO SLEET MENTIONED. MODELS HAVE DISAGREED WITH QPF GENERATED
WITH THIS FEATURE THROUGHOUT. THE TREND HAS BEEN SLIGHTLY WARMER
PROFILES AND WILL MENTION A SMALL RAIN CHANCE THIS PERIOD.

THE MORE ROBUST SYSTEM ADVERTISED OVER THE WEEKEND HAS TAKEN ON A
NEW LOOK WITH A FEW MODEL OUTPUTS AND RUNS SINCE LAST NIGHT. IT
APPEARS THAT A SIMILAR SYSTEM HAS THE POTENTIAL TO DEVELOP AS OUR
NUMBER TWO...BUT CYCLOGENESIS MAY OCCUR EAST AND THIS WOULD PRODUCE
MUCH LESS PRECIP CHANCES AND AMOUNTS. WAS NOT COMPLETELY SOLD ON
REMOVING THE TREND JUST YET. SO AT THIS TIME...LOWERED POPS AS
CONFIDENCE SUFFERS THIS RUN BUT HAVE PRECIP MENTIONED FRIDAY NIGHT
THROUGH SUNDAY. ADDITIONALLY...TEMPERATURE PROFILES APPEAR BARELY
ON THE WARM SIDE BUT COLD AIR CREEPS IN LATE. KEPT THE MENTION OF A
RAIN SNOW MIX POSSIBLE LATE SATURDAY NIGHT AND SUNDAY WITH SURFACE
TEMPERATURES JUST ABOVE FREEZING.

75

&&

.AVIATION...
12Z TAF DISCUSSION.

IFR TO MVFR CEILINGS THROUGHOUT THE TAF AS MOISTURE CONTINUES TO
SURGE AHEAD OF DEVELOPING SYSTEM TO THE WEST. ISENTROPIC LIFT WILL
ALLOW FOR -DZ AND -RA TODAY WITH SHOWERS AND THUNDERSTORMS
EXPECTED OVERNIGHT AS A COLD FRONT PUSHES THROUGH. WINDS EAST TO
SOUTHEAST THIS MORNING AND THEN SHIFTING AS THE COLD FRONT GETS
CLOSER AND PASSES OVERNIGHT.

AMD NOT SKED AT KANB DUE TO VIS SENSOR.

88

&&

.CLIMATE...

JANUARY 2014 RANKED IN THE TOP 5 COLDEST MONTHS FOR BIRMINGHAM,
MONTGOMERY, TUSCALOOSA, AND ANNISTON. THESE NUMBERS ARE BASED ON
THE AVERAGE TEMPERATURES. HERE ARE THE TOP 10 COLDEST MONTHS EVER FOR
THESE SITES WITH MOST OCCURRENCES IN JANUARY...

COLDEST MONTHS IN BIRMINGHAM

  1    30.6    1/31/1940
  2    31.6    1/31/1977
  3    33.5    1/31/1978
  4    35.5    1/31/1985
  5    36.1    1/31/2014
  6    36.5    1/31/1918
  7    36.7    1/31/1948
  8    36.8   12/31/1963
  9    37.3    2/28/1978
 10    37.6    1/31/1905, 2/28/1958

COLDEST MONTHS IN MONTGOMERY

  1    36.0    1/31/1977
  2    36.2    1/31/1940
  3    39.7    1/31/2014
  4    40.1    1/31/1970
  5    40.4    1/31/1978
  6    40.6    1/31/1961
  7    40.7    1/31/1948, 12/31/2000
  9    40.8    1/31/1884
 10    41.1    1/31/1985

COLDEST MONTHS IN TCL

  1    33.1    1/31/1977
  2    33.7    1/31/1978
  3    36.9    1/31/1985, 12/31/1963
  5    38.0    1/31/2014
  6    38.5    1/31/1979
  7    38.8    2/28/1978
  8    38.9   12/31/1989
  9    39.1    2/28/1958
 10    39.3    1/31/1963

COLDEST MONTHS IN ANNISTON

  1    32.2    1/31/1977
  2    33.5    1/31/1905
  3    34.6    1/31/1978
  4    35.9    1/31/2014
  5    36.5    1/31/1985
  6    36.7    1/31/1970
  7    36.8   12/31/1963
  8    37.4    2/28/1958
  9    37.9    1/31/1979
 10    38.0    1/31/1948

05/75

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Feb 4, 5:59 AM CST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
559 AM CST TUE FEB 4 2014

ALZ011>015-017>050-051200-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
559 AM CST TUE FEB 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

Nearby

River Flood Warnings in Alabama, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.